Jump to content


Photo

About The Narcoleptic Brain...


  • Please log in to reply
5 replies to this topic

#1 Shaunissima

Shaunissima

    Member

  • Members
  • 10 posts

Posted 07 April 2010 - 09:10 PM

Hi there my sleepy community! :D I'm wondering...
Is the narcoleptic brain more susceptible to side effects of various medications? I know it's not good for narcoleptics to drink alcohal. Does this apply to other narcotic medications? When I have to take prescriptions (other than Adderoll for narc) I seem to always get the side effects like depression and mood swings. :(Seems like most drugs, especially downers, really mess with me. I just want to understand how the condition interacts with the brain.
Shaunissima

#2 vidar

vidar

    Member

  • Members
  • 39 posts
  • Gender:Male
  • Location:the midwest...
  • Interests:coffee (especially Italian), working out, travel,

Posted 08 April 2010 - 12:23 AM

Interesting question for several reasons... (and there is no simple way to explain it as far as I know, so I don't mean to confuse but simple answers to complex problems often do more harm than good. I'm going to list the ABSOLUTE ones to avoid. The rest... who knows.

PRAZOSIN AND OTHER ALPHA 1 ANTAGONISTS: This has been confirmed in animal models and human studies.
Certain dopamine agonists like Requip (ropinerole) or pramipaxole can cause symptoms like narcolepsy in those without narcolepsy too. These are approved to treat Parkinson's and restless leg syndrome but used for many other diseases like migraines or neuropathic pain. Personal experience says you sleep like a baby if you take them at bed, but they cause sleep attacks during the day.

For a more esoteric view (or if you just want to be confused) I have listed some relevant information bellow.

Narcolepsy is, in theory a disregulation of REM sleep.
But, studies show a lack of dopamine, serotonin and norephinephrine (alpha pathway is activated by this) in the brain among other issues (it's a long list) that is seen in narcolpesy.
This near systemic lack may manifest itself as excess REM sleep (norepi decreases REM sleep so this holds some merit).
But several studies done have shown that the potency of anti-narcoleptic drugs are due to increased dopaminergic pathway activation.
Other studies say that the alpha pathway is what allows provigil to promote wakefullness...
Isn't this confusing? I'm confused and I'm half a doctor (half way through med school) and have spent hours looking at this stuff. This also doesn't even begin to look at the role orexin (a master control neurotransmitter) plays in narcolepsy.

One would assume that as Narcoleptics are generally tired anyone with narcolepsy should avoid like the plague any drugs that cause sedation. This is the same principal that is applied to treat those with Idiopathic Hypersomnia/Primary hypersomnia. Yet, sleep docs often prescribe SSRIs/other antidepressants that are sedative (Effexor for one)/benzodiazepines etc to help with the symptoms of narcolepsy. Patients take them, some get good results... others don't.

#3 Shaunissima

Shaunissima

    Member

  • Members
  • 10 posts

Posted 08 April 2010 - 01:08 PM

Hmmm... Interesting. So you're half-way through med school? Do you know anything more about Wellbutrin, Abilify and Effexor? Based on my fatigue and an eating disorder, I was diagnosed with depression and bipolar for years and was given all three of those at once. I was taking them at night - with Dr.'s approval, and years later I found out that they were messing with my sleep even more. Adderoll has changed my life. I have about as many symptoms of ADD as the rest of us... Do you also know how Adderoll interacts with a narcoleptic brain? Could it treat other conditions with EDS symptoms? I'm having a long overdue MSLT at the end of this month. I just want to understand.

#4 jenji

jenji

    Member

  • Members
  • 187 posts
  • Gender:Female
  • Location:new york
  • Interests:the arts

Posted 08 April 2010 - 02:36 PM

My system is extraordinarily sensitive to most any drug. In fact, my doctor is the first to note this when making considerations for any changes in meds. One of two things usually happens: either the drug has an absolutely paradoxical effect on me or the drug has a profoundly negative effect on me. So, we usually introduce new drugs into my system very slowly and at low doses so as to avoid negative problems. For the most part I think it's a difficult problem to analyze because I have other autoimmune conditions and frankly autoimmune disease is such a systemic problem that it's almost impossible to attribute one cause to one particular area, as the entire system is affected and thus causes can be overlapped and/or variable.

jenji

#5 vidar

vidar

    Member

  • Members
  • 39 posts
  • Gender:Male
  • Location:the midwest...
  • Interests:coffee (especially Italian), working out, travel,

Posted 08 April 2010 - 04:59 PM

Keeping in mind these are just generalizations, and not medical advice, and may not be applicable to you:

Wellbutrin is best thought of as a mild stimulant. Effexor is considered one of the more sedating newer antidepressants. All antidepressants can suppress REM sleep and thus invalidate or at least reduce the reliability of MSLTs. Abilify... not sure where to start with this guy... I have no idea what it does to REM sleep. But a lot of doctors have no idea if it even works as an adjunct to anti-depressants in severe depression despite it being approved for that. I know a person that was on a similar drug for about a week before his internist took him off. He said it was like he was in a chronic fog and very sedated so for Abilify that's the best I can do.

Adderall acts increases levels of dopamine and norephinephrine released in the brain. As mentioned before this is the reason it improved measures of wakefulness in narcoleptic patients. It is used off label to treat increase learning post stroke, encephalitis, fatigue, etc. The military calls a similar drug "go pills" for a reason. :)

#6 Shaunissima

Shaunissima

    Member

  • Members
  • 10 posts

Posted 08 April 2010 - 06:39 PM

I see. This is all very helpful. Thanks.